Alert archive / Iowa / Wind Advisories in 2008
Wind Advisory 14, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Jun 28, 2008, 3:30 AM CDT for 33 counties in Iowa. It took effect at Jun 28, 2008, 10:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2008, 3:30 AM CDT (08:30 UTC)
- In effect from
- Jun 28, 2008, 10:00 AM CDT
- Expired
- Jun 28, 2008, 6:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Des Moines, IA
All 33 counties
Adair County, IA, Adams County, IA, Audubon County, IA, Boone County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Crawford County, IA, Dallas County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Madison County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Sac County, IA, Story County, IA, Union County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 69 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1369 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KDMX 280830 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 330 AM CDT SAT JUN 28 2008 ...WINDY TODAY AS STRONG LOW PRESSURE PASSES BY TO THE NORTH... .STRONG LOW PRESSURE TRAVERSING THE UPPER MIDWEST TODAY WILL CAUSE WINDS TO INCREASE SIGNIFICANTLY THIS MORNING AND REMAIN HIGH THROUGH LATE AFTERNOON. IAZ004-005-015-023-024-033>035-044>046-057-282300- /O.NEW.KDMX.WI.Y.0014.080628T1500Z-080628T2300Z/ EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-AUDUBON- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG... POCAHONTAS...HUMBOLDT...SAC CITY...ROCKWELL CITY...FORT DODGE... DENISON...CARROLL...JEFFERSON...AUDUBON 330 AM CDT SAT JUN 28 2008 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT THIS AFTERNOON. WEST NORTHWEST WINDS WILL INCREASE TO 25 TO 30 MPH BY MID TO LATE MORNING...AND TO NEAR 30 MPH EARLY THIS AFTERNOON...BEFORE SUBSIDING IN THE EVENING. WIND GUSTS TO 45 MPH ARE ALSO POSSIBLE. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ LEE
2 follow-up statements
000 WWUS73 KDMX 281552 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 1052 AM CDT SAT JUN 28 2008 ...WINDY TODAY AS STRONG LOW PRESSURE PASSES BY TO THE NORTH... .STRONG LOW PRESSURE TRAVERSING THE UPPER MIDWEST THIS AFTERNOON WILL CAUSE GUSTY WINDS THROUGH THE AFTERNOON. IAZ006-007-016-017-025>027-036>038-047>049-058>060-070>072-081- 082-282300- /O.EXA.KDMX.WI.Y.0014.000000T0000Z-080628T2300Z/ WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER- HAMILTON-HARDIN-GRUNDY-BOONE-STORY-MARSHALL-GUTHRIE-DALLAS-POLK- CASS-ADAIR-MADISON-ADAMS-UNION- INCLUDING THE CITIES OF...FOREST CITY...NORTHWOOD...GARNER... MASON CITY...CLARION...HAMPTON...ALLISON...WEBSTER CITY... ELDORA...GRUNDY CENTER...BOONE...AMES...MARSHALLTOWN... GUTHRIE CENTER...ADEL...DES MOINES...ATLANTIC...GREENFIELD... WINTERSET...CORNING...CRESTON 1052 AM CDT SAT JUN 28 2008 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON. NORTHWEST WINDS OF 25 TO 30 MPH CAN BE EXPECTED THROUGH THE AFTERNOON. THE WINDS ARE LIKELY TO BE SUSTAINED AROUND 30 MPH FOR A PERIOD OF TIME DURING THE MID AFTERNOON. WIND GUSTS TO AROUND 45 MPH ARE POSSIBLE AS WELL. THE WINDS ARE EXPECTED TO SUBSIDE THIS EVENING. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ IAZ004-005-015-023-024-033>035-044>046-057-282300- /O.CON.KDMX.WI.Y.0014.000000T0000Z-080628T2300Z/ EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-AUDUBON- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG... POCAHONTAS...HUMBOLDT...SAC CITY...ROCKWELL CITY...FORT DODGE... DENISON...CARROLL...JEFFERSON...AUDUBON 1052 AM CDT SAT JUN 28 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON. NORTHWEST WINDS OF 25 TO 30 MPH CAN BE EXPECTED THROUGH THE AFTERNOON. THE WINDS ARE LIKELY TO BE SUSTAINED AROUND 30 MPH FOR A PERIOD OF TIME DURING THE MID AFTERNOON. WIND GUSTS TO AROUND 45 MPH ARE POSSIBLE AS WELL. THE WINDS ARE EXPECTED TO SUBSIDE THIS EVENING. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
000 WWUS73 KDMX 282009 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 309 PM CDT SAT JUN 28 2008 .STRONG LOW PRESSURE OVER NORTHWEST WISCONSIN WILL CONTINUE TO MOVE EAST...AWAY FROM THE AREA. WINDS WILL GRADUALLY DIMINISH THIS EVENING. IAZ004>007-015>017-023>027-033>038-044>049-057>060-070>072-081- 082-282300- /O.CON.KDMX.WI.Y.0014.000000T0000Z-080628T2300Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER- HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-STORY- MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-ADAMS- UNION- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON...ALLISON...SAC CITY... ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA... GRUNDY CENTER...DENISON...CARROLL...JEFFERSON...BOONE...AMES... MARSHALLTOWN...AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES... ATLANTIC...GREENFIELD...WINTERSET...CORNING...CRESTON 309 PM CDT SAT JUN 28 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON. NORTHWEST WINDS OF 25 TO 30 MPH CAN BE EXPECTED THROUGH THE REST OF THE AFTERNOON. WIND GUSTS TO AROUND 40 MPH ARE POSSIBLE AS WELL. THE WINDS ARE EXPECTED TO SUBSIDE THIS EVENING. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Jun 28, 3:21 AM CDT, 9 minutes earlier.
Area forecast discussion, Jun 28, 3:21 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 321 AM CDT SAT JUN 28 2008 .SHORT TERM...TODAY... MID/UPPER LEVEL LOW MOVING SOUTHEAST ACROSS THE UPPER MIDWEST TODAY WILL PASS NEAR THE MN/IA BORDER...BRINGING CLOUDS AND CHANCES FOR RAIN PRIMARILY ACROSS THE NORTH THIS MORNING...SPREADING SOUTHEASTWARD IN THE AFTERNOON. THUNDERSTORM CHANCES...AND POSSIBLY SEVERE...WILL BE ENHANCED BY STEEPENING LAPSE RATES AS COOL MID-LEVEL AIR IS ADVECTED IN WITH THE LOW AND DIABATIC HEATING WARMS THE LOW LEVELS. MAIN LIMITING FACTOR WILL BE LACK OF A SURFACE CONVERGENCE MECHANISM...ALTHOUGH THE NAM DOES HINT AT A VERY WEAK SURFACE TROUGH MOVING THROUGH AROUND MIDDAY. OTHER PRIMARY FORECAST CONCERN TODAY IS WIND SPEEDS. RELATIVELY DEEP MIXED LAYER AND GOOD WINDS ALOFT WILL RESULT IN WINDY CONDITIONS ACROSS THE CWA. DIFFICULT TO PIN DOWN WHERE WIND ADVISORY CRITERIA WILL BE MET AS IT WILL BE CLOSE IN MANY LOCATIONS...SO FOR NOW HAVE OPTED TO RAISE THE ADVISORY IN JUST THE MOST LIKELY SUCH LOCATIONS...WHICH ARE IN OUR NORTHWESTERN COUNTIES...FROM 15Z-23Z TODAY. WINDS SHOULD DROP OFF QUICKLY AROUND SUNSET AS THE MID/UPPER LEVEL LOW BEGINS TO MOVE AWAY AND SURFACE HEATING/MIXING SHUTS OFF. .LONG TERM...TONIGHT THROUGH WEDNESDAY...MAIN FORECAST CONCERN WILL BE WINDS THIS EVENING ALONG WITH ISOLATED CHANCES TONIGHT AND SUNDAY NIGHT. MID/UPPER LOW TRACKS INTO THE GREAT LAKES/UPPER MISSISSIPPI RIVER VALLEY BY THE BEGINNING OF THE FORECAST PERIOD. ISOLATED CHANCES CONTINUE THROUGH 06Z ACROSS THE NORTH AND EAST PORTIONS OF THE CWA...HOWEVER INSTABILITY AND SHEAR DIMINISHES RATHER QUICKLY PAST SUNSET. WINDS LOOK TO DIMINISH SOMEWHAT AFTER SUNSET AS WELL...WITH BEST MIXING IN THE AFTERNOON....BUT DID KEEP WINDS UP AROUND 15-20KTS THROUGH 12Z WITH PRESSURE GRADIENT REMAINING IN TACK THROUGH SUNDAY. WINDS INCREASE DURING THE DAY ON SUNDAY WITH GOOD MIXING THROUGH AT LEAST 21Z ACROSS CWA. BUFR SOUNDINGS MIX DOWN 20 TO 25 KTS FROM AROUND 800 MB. SO FOR NOW...LOOKS TO REMAIN UNDER ADVISORY LEVEL BUT ITS SOMETHING TO CONSIDER WITH NEXT FORECAST PACKAGE. HAVE MENTION OF ISOLATED STORMS OVER THE NORTHEAST CWA AGAIN SUNDAY AFTERNOON WITH A WEAK SHORTWAVE (AND SOME INSTABILITY) ACROSS NORTHEAST IOWA/WI. TEMPERATURES CONTINUE TO BE MILD TONIGHT THROUGH SUNDAY NIGHT WITH 850MB TEMPS DIPPING UNDER 10C BY 09Z MONDAY. WITH SURFACE HIGH PRESSURE AND LIGHT WINDS SUNDAY NIGHT...LOOKS TO BE NICE COOL EVENING. NEXT SHOT FOR PRECIP WILL BE ON WEDNESDAY AND WEDNESDAY EVENING WITH TROUGH AND COLD FRONT MOVING IN FROM CANADA. && .AVIATION...28/06Z VFR CONDITIONS WL BE WIDESPREAD TONIGHT AS UPR LOW ACRS THE DAKOTAS DRIFTS SOUTH INTO SOUTHERN MINNESOTA BY SATURDAY MORNING. SFC WNDS WL RMN LIGHT FROM THE WEST BUT BEGIN TO INCREASE RAPIDLY FROM THE NORTHWEST ON SATURDAY MORNING AS MIXING DEEPENS. COLD POOL ALOFT WITH UPPER LOW WL HELP SCT THUNDERSTORMS DEVELOP BY LATE MORNING ACRS NORTHERN IA AND SPRD SOUTHWARD THROUGH THE STATE DURING THE AFTERNOON. CONDITIONS WL BE MVFR TO IFR IN AND AROUND THESE THUNDERSTORMS. && .DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FROM 10 AM TO 6 PM CDT TODAY FOR MOST AREAS NORTH OF I-80 AND WEST OF I-35. && SHORT TERM/AVIATION...LEE LONG TERM...PODRAZIK
Hazardous weather outlook, Jun 27, 9:46 PM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 946 PM CDT FRI JUN 27 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>074- 081>083-092-093-281100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE- TAYLOR-RINGGOLD- 946 PM CDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED STRONG TO SEVERE STORMS ARE POSSIBLE BY SATURDAY MIDDAY SATURDAY INTO SATURDAY EVENING. THE MAIN THREAT WILL BE LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED SATURDAY AFTERNOON AND EVENING. IAZ075-084>086-094>097-281100- MAHASKA-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 946 PM CDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE ON SATURDAY AFTERNOON. THE MAIN THREAT WILL BE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AFTERNOON AND EVENING. CC
In the hours before
Local storm report, Jun 27, 9:30 PM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
930 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL 5 SW CARLISLE 41.45N 93.56W
06/27/2008 M0.88 INCH WARREN IA TRAINED SPOTTER
&&
ALBRECHTLocal storm report, Jun 27, 11:52 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1152 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL EARLHAM 41.49N 94.12W
06/27/2008 E0.88 INCH MADISON IA PUBLIC
DELAYED REPORT
0547 PM HAIL STUART 41.50N 94.32W
06/27/2008 E1.00 INCH ADAIR IA BROADCAST MEDIA
REPORTED FROM KCCI
0555 PM HAIL 4 WSW EARLHAM 41.46N 94.19W
06/27/2008 E1.00 INCH MADISON IA LAW ENFORCEMENT
QUARTER HAIL AT 130TH AND PITZER.
0557 PM HAIL 4 SW EARLHAM 41.46N 94.19W
06/27/2008 E2.75 INCH MADISON IA LAW ENFORCEMENT
GOLF BALL TO BASEBALL SIZED HAIL AND 30 TO 40 MPH WINDS.
0610 PM TSTM WND DMG 1 W CARBON 41.05N 94.84W
06/27/2008 ADAMS IA FIRE DEPT/RESCUE
MACHINE SHED DESTROYED.
0635 PM TSTM WND GST SHELDAHL 41.86N 93.70W
06/27/2008 M67.00 MPH STORY IA AMATEUR RADIO
0638 PM TSTM WND GST SHELDAHL 41.86N 93.70W
06/27/2008 M67.00 MPH STORY IA AMATEUR RADIO
MEASURED GUST REPORTED BY AMATEUR RADIO
0639 PM HAIL 5 SW CARLISLE 41.45N 93.56W
06/27/2008 M0.88 INCH WARREN IA TRAINED SPOTTER
0645 PM TSTM WND DMG 2 N CAMBRIDGE 41.93N 93.53W
06/27/2008 STORY IA TRAINED SPOTTER
ESTIMATED 60 MPH WINDS ALONG WITH 4 TO 6 INCH TREE LIMBS
DOWN.
0650 PM TSTM WND DMG 3 N CAMBRIDGE 41.94N 93.53W
06/27/2008 STORY IA TRAINED SPOTTER
WINDS OF 60 MPH ARE BREAKING 6 INCH DIAMETER TREE LIMBS
AND HEAVY RAIN IS LIMITING VISIBILITIES TO LESS THAN ONE
FOURTH MILE
0656 PM TSTM WND DMG SLATER 41.88N 93.68W
06/27/2008 STORY IA TRAINED SPOTTER
STRONG WINDS BREAKING TREE LIMBS 3 INCH IN DIATMETER AND
THERE IS STREET FLOODING AT HIGHWAY 210 AND 510TH STREET
INTERSECTION WITH THE CITY DRAINAGE SYSTEM BACKING UP
WATER OVER THE ROAD
0705 PM TSTM WND GST AFTON 41.03N 94.20W
06/27/2008 E65.00 MPH UNION IA BROADCAST MEDIA
REPORTED BY AFTON NEWS.
0725 PM HAIL 2 WSW LAMONI AIRPORT 40.62N 93.93W
06/27/2008 E0.75 INCH DECATUR IA TRAINED SPOTTER
SMALL AMOUNT OF PENNY HAIL. WINDS UP TO 40 MPH ALSO
REPORTED.
0730 PM HAIL LEON 40.74N 93.75W
06/27/2008 E0.75 INCH DECATUR IA LAW ENFORCEMENT
&&
STEACHOUThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:15 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold | 45 min |
| Jun 27, 7:20 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 40 min |
| Jun 27, 7:37 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 19 min |
| Jun 27, 7:38 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 37 min |
| Jun 27, 8:07 PM CDT | Tornado Warning | DMX | Appanoose, Wayne | 23 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.